Two synthetic opioids have been found in fake prescription pills suspected to have caused a cluster of overdoses this week in Georgia, including four deaths, according to a statement from the Georgia Bureau of Investigation.
One of the drugs is still unidentified and may be a new compound, according to a GBI representative.
"The fact that the GBI Crime Lab has never seen it is a very bold statement," said Nelly Miles, director of the GBI Office of Public Affairs and a forensic chemist by training. "We're essentially working it up from scratch."
The unknown opioid is a modified type of fentanyl that the GBI Crime Lab had never seen, the bureau said. The pills were made to resemble the prescription painkiller Percocet and sold on the street, according to state officials.
Miles said synthetic drugs like this one are coming in from overseas, where fentanyl molecules are altered slightly in an effort to skirt US laws. Then, they may be packed into pill presses in the United States, she said.
Fentanyl is 50 to 100 times more potent than the drug morphine, and experts say some fentanyl-like molecules can be far more potent. Further testing is required to verify the identity of the new drug, the bureau said.
The second opioid found was a known synthetic drug, Miles said, but its name is being withheld until the full analysis of both drugs is complete. This could take days, she said.
Those who overdosed thought they were swallowing Percocet, but the overdose symptoms were "much more severe in onset," Dr. Christopher Hendry, chief medical officer of Navicent Health, said Tuesday. Navicent Health was one of three hospitals in Georgia known to have received the overdose patients.
"Percocet" had been stamped in capital letters on one side of the pills, the Bibb County Sheriff's Office said Wednesday. On the other side, the pills are imprinted with the numbers "10/325," usually an indication of medication dosage. Investigators noticed that the imprints on the counterfeit pills were made "at an angle" and not as deep as the manufacturer's pills.
Over two dozen people are thought to have overdosed over three days, including the four deaths, according to a representative for the Georgia Department of Public Health. But toxicology results are still pending, and these numbers are "very fluid," the spokeswoman said.
The patients, mostly brought in by ambulance, appeared sleepy, had slurred speech and had difficulty breathing, Hendry said. These symptoms led doctors at several Georgia hospitals to suspect opioid overdose.
Other street drugs -- such as the opioid concoction known as "grey death" -- have recently been linked to overdoses in Georgia and other parts of the South.
There were about 1,300 overdose deaths in Georgia in 2015, according to the US Centers for Disease Control and Prevention.
Bibb County Sheriff David Davis said Tuesday that he suspected "someone has developed this particular pill ... and is passing it off as a prescription medicine." Thursday's announcement confirms that theory.
Bibb County officers have been following leads and tips, but the investigation is ongoing, the sheriff's office confirmed. No arrests have been made.
"The individuals that are involved in the drug trade, this may be their newest product," Davis said Tuesday, urging people to come forward with more information or turn themselves in.
"We need to know who's putting this poison in the community right now."